California, 2004

High Wind in California, December 7, 2004

December 7, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 8:55 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Dec 6, 8:55 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
855 PM PST MON DEC 6 2004

.UPDATE...
WINTER STORM TO MOVE THROUGH THE AREA TONIGHT AND TUESDAY MORNING ON
TRACK WITH HEAVY RAIN ON THE COAST WITH SNOW LEVELS THERE NEAR 2000
FEET. MAIN PRECIP BAND ALONG TROWAL MOVING FASTER THAN EARLIER
MODELS FORECAST...BUT 00Z MODELS DOING MUCH BETTER. EXPECT BAND OF
PRECIP TO ENTER SIERRA FROM TAHOE NORTH BY MIDNIGHT WITH HEAVY SNOW
OCMMENCING THEN. EXPECT SNOWFALL RATES OF 2+ INCHES/HR IN THE SIERRA
AND WARNINGS LOOK GOOD. FURTHER EAST...WIND ADVISORIES FOR WESTERN
NV ON TARGET WITH SUSTAINED WINDS 20-40 MPH AND GUSTS TO 55 MPH
CURRENTLY OCCURING. WITH THE FASTER TRACK OF THIS SYSTEM HAVE
UPDATED ADVISORIES FOR AN EARLIER END TIME FROM RENO NORTH AS WINDS
DIMINISH SOME BEHIND FRONT.

OTHER CONCERN IS SNOWFALL IN THE RENO AREA TUESDAY MORNING AS THE
FRONT MOVES THROUGH. ETA12 AND WSETA LOOK GOOD DEPICTING A HYBRID
SPILLOVER EVENT WITH SOME INSTABILITY ABOVE A SHALLOW STABLE LAYER.
WITH STRONG LIFT ALONG FRONT AND TROWAL...SHOULD BE ABLE TO GET SOME
PRECIP INTO THE VALLEY AFTER MIDNIGHT AND THE ETA QPF OF A QUARTER
INCH NEAR THE AIRPORT LOOKS GOOD. HAVE ALSO LOWERED THE SNOW LEVELS
DUE TO UPSTREAM REPORTS AND STRONG LIFT WITH LIGHTNING DETECTED
UPSTREAM. SLIDE MTN ONLY 17 DEGREES WHICH WOULD IMPLY RAIN/SNOW MIX
IN THE TRUCKEE MEADOWS. HAVE THEREFORE ISSUED A LOW END SNOW
ADVISORY FOR RENO/CARSON CITY ABOVE 5000 FEET WITH LIGHT SLISHY
ACCUMULATIONS ON THE VALLEY FLOOR. UPDATES SENT. WALLMANN

&&

.PREV DISCUSSION...ISSUED AT 345 PM
A STRONG WINTER STORM NOW MOVING THROUGH COASTAL NORTHERN CALIFORNIA
WILL AFFECT THE NORTHERN SIERRA THIS EVENING AND MOVE SOUTH INTO THE
CENTRAL SIERRA OVERNIGHT.  QPF VALUES STILL LOOK IMPRESSIVE WITH 1
TO 3 INCHES QPF IN THE HIGHER ELEVATIONS OF THE SIERRA THROUGH
TUESDAY.  WESTERN NEVADA VALLEYS HAVE VALUES RANGING FROM 0.4 TO 1.0
INCH.  SIGNIFICANT WARM AIR ADVECTION OVERNIGHT WILL HELP SNOW
LEVELS TO RISE.  PRECIP WILL REACH THE NORTHERN SIERRA BY LATE
EVENING.  DUE TO THE MOISTURE MOVING INTO THE REGION AND THE WARM
AIR ADVECTION...STILL LOOKING FOR UP TO 2 FEET OF SNOW ABOVE 6000
FEET IN LASSEN COUNTY.  THE SYSTEM WILL MOVE SOUTH OVERNIGHT WITH
THE HEAVIER SNOW OVER THE TAHOE BASIN AND HIGHER ELEVATIONS OF MONO
COUNTY TONIGHT AND TUESDAY.  STILL LOOKING FOR UP TO TWO FEET OF
SNOW FROM TAHOE SOUTH AT 7000 FOOT ELEVATIONS AND ABOVE.

STRONG WIND IS ALSO ASSOCIATED WITH THIS SYSTEM.  WIND ADVISORY FOR
NEVADA ZONE 5 HAS BEEN CONTINUED.  THE WIND ADVISORY HAS BEEN
EXTENDED INTO NV ZONES 1 AND 3 ALSO.  SUSTAINED WINDS OF 30 TO 40
MPH WITH GUSTS TO 50 MPH ARE POSSIBLE.  THESE STRONG WIND SHOULD
CONTINUE MOST OF TUESDAY IN MONO AND MINERAL COUNTIES.  THE
PRECIPITATION SHOULD CONTINUE THROUGH WEDNESDAY ACROSS MUCH OF THE
CWFA.  BY THURSDAY HOWEVER THE SYSTEM WILL HAVE MOVED TO THE ROCKIES
WITH RIDGING OVER THE WEST COAST.  THUS SKIES WILL START TO CLEAR
WITH TEMPERATURES REMAINING ABOVE NORMAL.  OHARA

.LONG TERM...FRIDAY THROUGH MONDAY...
HEIGHT RISES CONTINUE ON FRIDAY AS POSITIVE PNA PATTERN BECOMES
ESTABLISHED OVER NORTH AMERICA...RESULTING IN DRY CONDITIONS AND
ABOVE NORMAL TEMPS. WHILE MODELS ARE IN GENERAL AGREEMENT WITH THE
OVERALL LONGWAVE PATTERN THRU EARLY NEXT WEEK...THEY DO DISAGREE
WITH THE EVOLUTION OF ENERGY UNDERCUTTING THE RIDGE AND POSSIBLE REX
BLOCK PATTERN OFF THE NORTHWEST US COAST. WHILE IT IS POSSIBLE THAT
THE PACIFIC JET MAY SPLIT AND FUNNEL MORE MOISTURE INTO THE FORECAST
AREA BY SUN-MON...THE UNCERTAINTY BETWEEN MODEL SOLUTIONS AND THE
BIGGER STORM OF CONCERN IN THE SHORT TERM WILL PRECLUDE MAKING
SUBSTANTIAL CHANGES TO THE CURRENT FORECAST AT THIS TIME. THERE IS A
SLIGHTLY BETTER CONSENSUS OF A WEAKENING SHORTWAVE BRUSHING BY THE
FAR NORTHERN ZONES SAT-SAT NIGHT SO SOME LOW POPS WERE ADDED
THERE...OTHERWISE THE REMAINDER OF THE WEEKEND THRU MONDAY WAS KEPT
DRY AND GENERALLY PARTLY CLOUDY WITH TEMPS ABOVE NORMAL AND ON THE
HIGH END OF THE ENSEMBLE MOS GUIDANCE RANGES. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING 7 PM TONIGHT UNTIL 8 PM TUESDAY ZONE 2
      WIND ADVISORY UNTIL 6AM TUESDAY ZONES 3-5
      WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY ZONE 1.
      SNOW ADVISORY MIDNIGHT THROUGH NOON TUESDAY ZONE 3
.CA...WINTER STORM WARNING UNTIL 5 PM TUESDAY ZONE 71
      WINTER STORM WARNING UNTIL 8 PM TUESDAY ZONE 72
      WINTER STORM WARNING MIDNIGHT TONIGHT UNTIL MIDNIGHT WEDNESDAY
      ZONE 73.
&&
Hazardous weather outlook, Dec 6, 6:10 AM PST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
610 AM PST MON DEC 6 2004

CAZ070>073-NVZ001>005-071500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
610 AM PST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

A STRONG STORM WILL AFFECT NORTHEASTERN CALIFORNIA AND WESTERN
NEVADA BEGINNING THIS EVENING. STRONG WINDS WILL DEVELOP AHEAD OF
THE MAIN SYSTEM. PLEASE REFER TO THE WIND ADVISORY /WWUS75 KREV
RNONPWREV/ FOR FURTHER INFORMATION. RAIN AND SNOW WILL ALSO BEGIN TO
AFFECT THE NORTHERN ZONES LATER THIS EVENING AND PROGRESS SOUTH
THROUGH THE NIGHT. PLEASE REFER TO THE WINTER STORM WARNING /WWUS45
KREV RNOWSWREV/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM IS EXPECTED TO PERSIST THROUGH WEDNESDAY MORNING WITH
CONTINUED SNOW...RAIN...AND STRONG WINDS. STORM TOTAL SNOW
ACCUMULATIONS COULD REACH NEARLY TWO FEET IN HIGHER ELEVATIONS AS THE
SYSTEM LEAVES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES. SKYWARN NETWORK ACTIVATION IS NOT
ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mono

When
December 7, 3:15 AM PST
Where
Mono forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

50 knot (58 mph) wind gust reported at Walker RAWS wind sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432722.